Dust Devil, San Bernardino
- When
- May 27, 1:00 PM PST
- Where
- San Bernardino County, Sugarloaf
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Three vehicles were damaged by a dust devil. All three vehicles had the windows blown out.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Three vehicles were damaged by a dust devil. All three vehicles had the windows blown out. The occupants of one of the vehicle reported an approaching wall of dust, feeling the wind hit their vehicle, hearing the windows break. One vehicle, a small pickup truck, appeared to have been lifted off the ground and spun around. This vehicle sustained a bent frame, a bent rear axle, and a blown out rear tire. Other nearby witnesses reported hearing a roaring sound like a train. Glass shards from the vehicles windows were found about a 1000 feet from were they were parked.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at May 27, 12:36 PM PST, 24 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 230 PM PDT TUE MAY 27 2003 .SYNOPSIS...A SHALLOW MARINE LAYER WILL CONTINUE NIGHT AND MORNING COASTAL LOW CLOUDS AND FOG. MOISTURE IN SOUTHEAST FLOW ALOFT WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THURSDAY AND FRIDAY. OTHERWISE...STRONG HIGH PRESSURE ALOFT WILL KEEP THE WEATHER FAIR. HOT INLAND AGAIN WEDNESDAY THEN A LITTLE COOLER THURSDAY INTO NEXT WEEK AS THE HIGH WEAKENS. .DISCUSSION...LOW CLOUDS AND FOG WERE INTO MOST COASTAL AREAS AND THE FAR WRN SAN INLAND VALLEYS THIS AM AND LINGERED AT THE BEACHES INTO THE AFTERNOON...OTHERWISE MOSTLY CLEAR. 12Z NKX SOUNDING HAD A STRONG INVERSION BASED NEAR 1000 FT WITH GOOD WARMING AROUND 900 MB. WEAK ELY WINDS THROUGH THE LOW AND MID LEVELS. WEAK OFFSHORE GRADIENTS FROM THE NE AND WEAK ONSHORE TO THE E WITH OFFSHORE TRENDS. STRONG HI ALOFT AND WEAK GRADIENTS WILL CAUSE ANOTHER WARM TO HOT DAY WED. A LITTLE COOLER THURSDAY AND THEN NOT MUCH TEMP CHANGE FRI AS THE HI ALOFT WEAKENS. LIMITED MID LEVEL MOISTURE IN SE FLOW ALOFT WILL CAUSE SOME AFTERNOON CU OVER THE MOUNTAINS WED AND A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THU AND FRI. A SHALLOW COASTAL MARINE LAYER WILL REMAIN TRAPPED UNDER A STRONG INVERSION AND LOW CLOUDS AND FOG COULD LINGER NEAR SOME BEACHES INTO THE AFTERNOONS. ONSHORE GRADIENTS TO INLAND THERMAL LOW WILL CONTINUE AFTERNOON SEA BREEZES THAT WILL HELP MODERATE MAX TEMPS NEAR THE COAST. LONGER RANGE PROGS INDICATE WEAK DRY FLOW ALOFT AND VERY SLOWLY DECREASING HEIGHTS THIS WEEKEND INTO NEXT WEEK. THIS WILL CONTINUE NIGHT AND MORNING COASTAL LOW CLOUDS AND FOG AND A VERY SLOW COOLING TREND. .SAN...NONE. ATKIN
CAZ042-043-048-050-055>058-060>062-281300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PDT TUE MAY 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS FRIDAY AND SATURDAY AFTERNOONS. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SMALL
The national radar mosaic for the moment the first event began.
1 dust devil. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355350.